Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 21, 2018, 4:49 PM EDT for 4 counties in Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 21, 2018, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
Counties Clarke County, GA, Morgan County, GA, Oconee County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946
WWUS82 KFFC 212049
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT TUE AUG 21 2018
GAZ025-036>038-047>050-212115-
Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
449 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN JACKSON...
EASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...OCONEE...
NORTHEASTERN NEWTON AND NORTHWESTERN GREENE COUNTIES UNTIL 515 PM
EDT...
At 448 PM EDT...a line of strong thunderstorms was along a line
extending from Bogart to near Social Circle...and moving east at 25
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Monroe, Covington, Madison, Watkinsville, Athens, Social Circle,
Oxford, Winterville, Bogart, Crawford, Rutledge, North High Shoals,
Bostwick, Arnoldsville, Good Hope, Bishop, Hull, Jersey, Whitehall
and Athens-Clarke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8353 3363 8388 3391 8365 3397 8354
3402 8356 3406 8353 3404 8336 3400 8326
3401 8323 3400 8322 3403 8318 3401 8301
TIME...MOT...LOC 2048Z 274DEG 20KT 3393 8354 3368 8375
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:28 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 3:28 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 328 PM EDT Tue Aug 21 2018 .SHORT TERM /Tonight through Wednesday Night/... A surface front approaching NW Georgia this afternoon will move through the forecast area through tomorrow morning, as the upper level short wave moves off the southeast coast between 12-18Z tomorrow. Scattered showers and thunderstorms will develop ahead of the front this afternoon continuing into late this evening. A few storms could be strong, with isolated severe possible this afternoon and evening. The convection will diminish as the surface front pushes to central GA and the short wave pushes east of the area by midnight. Models are in good agreement showing drier air pushing into the forecast area beginning tonight through tomorrow. Areas receiving heavy rainfall will see patchy fog develop around daybreak, but it should quickly burn off after sunrise. Clouds after midnight and through the day should be more scattered with mainly mid and high clouds expect tomorrow. Winds will remain out of the west, with below normal temperatures expected through the forecast period. Atwell .LONG TERM /Thursday through Tuesday/... The extended forecast will begin dry with diurnal convection returning by the weekend into early next week. Despite the return of isolated to scattered showers and thunderstorms, there will be no large scale focus for widespread heavy rainfall or severe weather through early next week. Surface high pressure centered over the Ohio Valley and dry northwest flow aloft will provide for dry weather and cooler temperatures on Thursday. As the surface high shifts northeast into New England on Friday, Atlantic moisture will begin to return to at least central Georgia on easterly surface flow around the southern periphery of the high. Coverage should be only isolated to widely scattered in central Georgia Friday while most of north Georgia will continue to be dry. Temperatures Thursday and Friday will be around three to six degrees below normal. Easterly low-level flow will persist through the weekend as an upper high begins to build in from the west by Sunday. Despite the upper high, with continued weak east to southeast surface flow, expect isolated to scattered diurnal convection to persist into early next week. With the building high aloft, temperatures will gradually warm through the weekend into early next week as highs return to the upper 80s to low 90s. RW && .PREV DISCUSSION... /Issued 154 PM EDT Tue Aug 21 2018/ AVIATION... 18Z Update... MVFR/VFR CIGs/clouds across the TAF sites this afternoon. Will see some improvement as breaks in cloud cover increase. This will allow atmosphere to destabilize and should see thunderstorms across the TAF site between 19-02z. West winds will be gusty in and near any thunderstorms. Clouds should scatter out overnight through tomorrow as drier air filters into the area. Usual suspect and any site getting a good rainstorm could see brief MVFR fog development in the morning. //ATL Confidence...18Z Update... Low to medium confidence for ceilings and timing of thunderstorms affecting the airfield. Medium to high confidence for vsbys and winds. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 69 86 67 84 / 40 5 5 0 Atlanta 70 85 67 84 / 40 5 5 0 Blairsville 64 79 57 79 / 40 10 5 10 Cartersville 68 84 63 85 / 30 5 5 5 Columbus 71 88 69 88 / 40 5 5 5 Gainesville 68 84 65 82 / 40 5 5 0 Macon 71 89 69 87 / 50 5 5 5 Rome 68 85 63 85 / 20 5 5 0 Peachtree City 69 85 66 85 / 40 5 5 0 Vidalia 74 91 72 89 / 40 10 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Atwell LONG TERM....RW AVIATION...Atwell
Hazardous weather outlook, Aug 21, 11:32 AM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1132 AM EDT Tue Aug 21 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221545- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1132 AM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous showers and thunderstorms are expected mainly this afternoon and evening. A cold front will move across north and central Georgia through tonight. Showers and thunderstorms will develop along and ahead of the front. A few storms could be strong and possibly severe with the main threats being strong gusty winds, frequent lightning, and brief heavy rain. Due to the heavy rain, brief localized flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms are possible across parts of central Georgia Thursday, and then across north and central Georgia Friday through Monday. A few storms could be strong with gusty winds and brief heavy rain. Due to the heavy rain, brief localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 21, 12:53 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1253 PM EDT TUE AUG 21 2018
GAZ025-035-211715-
Jackson GA-Barrow GA-
1253 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND BARROW COUNTIES UNTIL
115 PM EDT...
At 1251 PM EDT...National Weather Service doppler radar indicated a
strong storm with some broad rotation near Hoschton, or near
Winder...moving east at 25 mph.
HAZARD...enhanced risk of a brief tornado.
IMPACT...The storm has exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Jefferson, Commerce, Arcade, Nicholson, Peach State Speedway and
Apple Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3403 8372 3409 8374 3420 8348 3412 8341
3403 8344
TIME...MOT...LOC 1651Z 254DEG 23KT 3407 8368Special weather statement, Aug 21, 1:19 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
119 PM EDT TUE AUG 21 2018
GAZ025-027-211745-
Madison GA-Jackson GA-
119 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND EASTERN
JACKSON COUNTIES UNTIL 145 PM EDT...
At 118 PM EDT...National Weather Service doppler radar indicated a
strong storm with some broad rotation near Nicholson, or near
Jefferson...moving east at 25 mph.
HAZARD...enhanced risk of a brief tornado.
IMPACT...The storm has exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Jefferson, Arcade, Nicholson and Ila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3406 8353 3412 8357 3420 8335 3417 8325
3408 8330
TIME...MOT...LOC 1718Z 260DEG 22KT 3410 8350Special weather statement, Aug 21, 3:15 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT TUE AUG 21 2018
GAZ033-034-045-211945-
North Fulton GA-DeKalb GA-Gwinnett GA-
315 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND GWINNETT COUNTIES UNTIL 345 PM EDT...
At 314 PM EDT...a strong thunderstorm was over Norcross, or 10 miles
northeast of Decatur...moving east at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Dunwoody, Duluth,
Sugar Hill, Snellville, Suwanee, Buford, Lilburn, Chamblee, Norcross,
Doraville, Clarkston, Grayson, Berkeley Lake, Rest Haven, Tucker and
North Decatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3413 8398 3386 8389 3385 8390 3381 8427
3398 8433 3406 8415 3405 8410 3407 8412
TIME...MOT...LOC 1914Z 254DEG 17KT 3392 8422
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 21, 3:54 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
354 PM EDT TUE AUG 21 2018
GAZ034-035-037-045>048-212030-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Oconee GA-
Newton GA-
354 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WALTON...ROCKDALE...SOUTHERN
BARROW...SOUTHEASTERN DEKALB...SOUTHEASTERN GWINNETT...NORTHWESTERN
OCONEE AND NEWTON COUNTIES UNTIL 430 PM EDT...
At 354 PM EDT...a line of strong thunderstorms was along a line
extending from near Grayson to Lithonia...and moving east at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Monroe, Covington, Snellville,
Loganville, Auburn, Dacula, Social Circle, Grayson, Statham, Oxford,
Lithonia, Porterdale, Walnut Grove, Bogart, Bethlehem, Between and
Good Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3397 8354 3393 8351 3392 8346 3348 8382
3362 8418 3364 8419 3365 8421 3402 8399
TIME...MOT...LOC 1954Z 268DEG 32KT 3392 8396 3371 8411
WIND...40MPHSpecial weather statement, Aug 21, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT TUE AUG 21 2018
GAZ025-036>038-047>050-212115-
Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
449 PM EDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN JACKSON...
EASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...OCONEE...
NORTHEASTERN NEWTON AND NORTHWESTERN GREENE COUNTIES UNTIL 515 PM
EDT...
At 448 PM EDT...a line of strong thunderstorms was along a line
extending from Bogart to near Social Circle...and moving east at 25
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Monroe, Covington, Madison, Watkinsville, Athens, Social Circle,
Oxford, Winterville, Bogart, Crawford, Rutledge, North High Shoals,
Bostwick, Arnoldsville, Good Hope, Bishop, Hull, Jersey, Whitehall
and Athens-Clarke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8353 3363 8388 3391 8365 3397 8354
3402 8356 3406 8353 3404 8336 3400 8326
3401 8323 3400 8322 3403 8318 3401 8301
TIME...MOT...LOC 2048Z 274DEG 20KT 3393 8354 3368 8375
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:53 PM EDT | Special Weather Statement | FFC | Jackson | 22 min |
| Aug 21, 1:19 PM EDT | Special Weather Statement | FFC | Jackson | 26 min |
| Aug 21, 3:15 PM EDT | Special Weather Statement | FFC | Gwinnett | 30 min |
| Aug 21, 3:54 PM EDT | Special Weather Statement | FFC | Gwinnett, Newton, Rockdale, Walton | 36 min |
| Aug 21, 5:34 PM EDT | Special Weather Statement | FFC | Bleckley, Houston | 26 min |
| Aug 21, 5:47 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | FFC | Meriwether, Pike, Spalding | 34 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.